zbMATH — the first resource for mathematics

A binomial sum related to Wolstenholme’s theorem. (English) Zbl 1241.11016
M. Chamberland and K. Dilcher [J. Number Theory 120, No. 2, 349–371 (2006; Zbl 1139.11013)] had already found that a certain alternating sum \(u(n)\) of \(n+1\) products of two binomial coefficients has a property similar to Wolstenholme’s theorem, namely \(u(p)\equiv -\pmod {p^3}\) for all primes \(p\geq 5\).
In order to partly explain why such congruence also holds for certain composite integers \(p\) which appear to always have exactly two prime divisors, one of which is always 2 or 5, in the present paper the authors study the sums \[ u(n):=\sum_{k=0}^n (-1)^{k} \binom{n}{k} \binom{2n}{k} \] in greater details than they previously did. As a consequence of their accurate research, the composites in question are characterized and some new open problems are raised as well.
Beyond basic tools like Leibniz’s rule for higher derivatives of a product, Fermat’s Little Theorem, Kummer’s Theorem, Vandermonde’s Identity and the Chinese Remainder Theorem, in the proof the authors employ some remarkable results for binomial coefficients from A. Granville [Borwein, J. (ed.) et al., Organic mathematics. CMS Conf. Proc. 20, 253–276 (1997; Zbl 0903.11005)], the famous congruence discovered by H. Anton [Arch. Math. Phys. 49, 241–308 (1868; JFM 01.0047.04)], an important congruence obtained by V. Brun et al. [11. Skand. Mat.-Kongr., Trondheim 1949, 42–54 (1952; Zbl 0048.27204)] and generalized by K. Davis and W. Webb [J. Number Theory 43, No. 1, 20–23 (1993; Zbl 0769.11008)], a well-known theorem by E. Lucas [Bull. Soc. Math. Fr. 6, 49–54 (1878; JFM 10.0139.04)], a convergence property of linear recurrence sequences found by R. J. Kooman and R. Tijdeman [Nieuw Arch. Wiskd., IV. Ser. 8, No. 1, 13–25 (1990; Zbl 0713.11010)], an explicit formula for the Jacobi polynomials from [H. W. Gould, Combinatorial identities. Morgantown, W. Va.: Henry E. Gould (1972; Zbl 0241.05011)] and a second explicit expression for them from [M. Abramowitz (ed.) and I. A. Stegun (ed.), Handbook of mathematical functions with formulas, graphs and mathematical tables. Washington: U.S. Department of Commerce. (1964; Zbl 0171.38503)], the Davis-Webb congruence (mod 8) found by J. G. Huard, B. K. Spearman and K. S. Williams [Eur. J. Comb. 19, No. 1, 45–62 (1998; Zbl 0889.11007)], a type of congruences studied by R. J. McIntosh [Am. Math. Mon. 99, No. 3, 231–238 (1992; Zbl 0755.11001)] and the WZ algorithm by [M. Petkovšek, H. S. Wilf and D. Zeilberger, \(A=B\). Wellesley, MA: A. K. Peters (1996; Zbl 0848.05002)] implemented in Maple 9.5 (http://www.maplesoft.com).

11B65 Binomial coefficients; factorials; \(q\)-identities
05A10 Factorials, binomial coefficients, combinatorial functions
Full Text: DOI
[1] Abramowitz, M.; Stegun, I.A., Handbook of mathematical functions, (1964), National Bureau of Standards · Zbl 0515.33001
[2] Anton, H., Die elferprobe und die proben für die moduln 9, 13 und 101, Archiv math. physik, 49, 241-308, (1869) · JFM 01.0047.04
[3] Brun, V.; Stubban, J.O.; Fjeldstad, J.E.; Tambs Lyche, R.; Aubert, K.E.; Ljunggren, W.; Jacobsthal, E., On the divisibility of the difference between two binomial coefficients, (), 42-54 · Zbl 0048.27204
[4] Chamberland, M.; Dilcher, K., Divisibility properties of a class of binomial sums, J. number theory, 120, 349-371, (2006) · Zbl 1139.11013
[5] Davis, K.S.; Webb, W.A., Pascal’s triangle modulo 4, Fibonacci quart., 29, 79-83, (1991) · Zbl 0732.11009
[6] Davis, K.S.; Webb, W.A., A binomial coefficient congruence modulo prime powers, J. number theory, 43, 1, 20-23, (1993) · Zbl 0769.11008
[7] Dickson, L.E., History of the theory of numbers, vol. 1, (1919), Chelsea New York
[8] Everest, G.; van der Poorten, A.; Shparlinski, I.; Ward, T., Recurrence sequences, (2003), American Mathematical Society Providence, RI · Zbl 1033.11006
[9] Gould, H.W., Combinatorial identities, (1972), Gould Publications Morgantown, WV · Zbl 0263.05013
[10] Granville, A., Arithmetic properties of binomial coefficients. I. binomial coefficients modulo prime powers, (), 253-276 · Zbl 0903.11005
[11] Helou, C.; Terjanian, G., On Wolstenholme’s theorem and its converse, J. number theory, 128, 475-499, (2008) · Zbl 1236.11003
[12] Huard, J.G.; Spearman, B.K.; Williams, K.S., Pascal’s triangle \((\operatorname{mod} 8)\), European J. combin., 19, 45-62, (1998) · Zbl 0889.11007
[13] Kelley, W.G.; Peterson, A.C., Difference equations. an introduction with applications, (2001), Academic Press San Diego · Zbl 0970.39001
[14] Kooman, R.J., Convergence properties of recurrence sequences, CWI tract, vol. 83, (1991), Centrum voor Wiskunde en Informatica Amsterdam · Zbl 0746.11010
[15] Kooman, R.J.; Tijdeman, R., Convergence properties of linear recurrence sequences, Nieuw arch. wiskd. (4), 8, 13-25, (1990) · Zbl 0713.11010
[16] Kummer, E.E., Über die ergänzungssätze zu den allgemeinen reciprocitätsgesetzen, J. reine angew. math., 44, 93-146, (1852)
[17] Lucas, E., Sur LES congruences des nombres eulériens et des coefficients différentiels des fonctions trigonométriques, suivant un module premier, Bull. soc. math. France, 6, 49-54, (1878) · JFM 10.0139.04
[18] Maple · Zbl 1372.68003
[19] McIntosh, R.J., A generalization of a congruential property of Lucas, Amer. math. monthly, 99, 231-238, (1992) · Zbl 0755.11001
[20] McIntosh, R.J., On the converse of Wolstenholme’s theorem, Acta arith., 71, 381-389, (1995) · Zbl 0829.11003
[21] R. Noble, personal communication, 2009
[22] Petkovšek, M.; Wilf, H.S.; Zeilberger, D., A=b, (1996), AK Peters Wellesley, MA
[23] Wilson, M.C., Asymptotics for generalized Riordan arrays, (), 323-333, (electronic) · Zbl 1099.68780
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.